Colorado, 2010Damaging Winds in Colorado, July 21, 2010
July 21, 2010 · NWS GLD · 3 events in 1 county or zone
Several strong wind gusts were reported as thunderstorms moved across the county during the early evening. Minor tree damage occurred with some of the wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several strong wind gusts were reported as thunderstorms moved across the county during the early evening. Minor tree damage occurred with some of the wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 21, 5:04 PM MST, 1 minute earlier.
Area forecast discussion, Jul 21, 5:04 PM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT WED JUL 21 2010
.DISCUSSION...
224 PM MDT WED JUL 21 2010
THE 18Z SURFACE ANALYSIS SHOWS A LOW OVER SOUTHEAST COLORADO WITH
A WARM EXTENDING EAST ACROSS WESTERN KANSAS. LATEST VISIBLE
SATELLITE LOOP SHOWING WARM FRONT MAKING GOOD PROGRESS NORTH INTO
NORTHWEST KANSAS. WATER VAPOR IMAGERY SHOWING TROPICAL MOISTURE
PLUME MOVING NORTH INTO THE ROCKIES AND PLAINS. AN APPARENT
SHORTWAVE IS OVER THE CENTRAL ROCKIES MOVING EAST. LIGHTNING
DETECTION PICKING UP LOTS OF STRIKES OVER THAT AREA.
SOUTHWESTERLY FLOW WILL CONTINUE OVER THE CENTRAL PLAINS THROUGH
FRIDAY FOLLOWED BY A SHIFT TO NORTHWEST FLOW SATURDAY NIGHT. A
TROUGH WILL BE OVER EASTERN COLORADO THROUGH FRIDAY NIGHT. THE
TROUGH WILL SHIFT EAST SATURDAY WITH HIGH PRESSURE BUILDING INTO
NORTHWEST KANSAS.
A FRONT DRAPED ACROSS NORTHWEST KANSAS WILL BE THE FOCUS FOR
THUNDERSTORMS TONIGHT WITH LIKELY POPS ALONG AND NORTH OF THE FRONT
AND CHANCE POPS SOUTH. ON THURSDAY THE SURFACE TROUGH WILL BE THE
FOCUS IN EASTERN COLORADO DURING THE AFTERNOON. PLAN TO GO WITH
SLIGHT CHANCE POPS FOR THURSDAY AFTERNOON AND THEN CHANCE POPS
THURSDAY NIGHT WITH A DECENT SHORTWAVE MOVING INTO THE AREA. THE
SURFACE TROUGH WILL BE THE FOCUS AGAIN ON FRIDAY FOR SLIGHT CHANCE
POPS IN THE AFTERNOON AND HIGHER CHANCE POPS FRIDAY NIGHT AS ANOTHER
SHORTWAVE MOVES ACROSS THE FA. THE TROUGH SHIFTS EAST LATE FRIDAY
NIGHT WITH HIGH PRESSURE BUILDING IN. BEST CHANCES ON SATURDAY
SHOULD RESULT FROM CONVERGENCE OVER HIGHER TERRAIN IN EASTERN
COLORADO AND THEN STORMS MOVING EAST SATURDAY NIGHT. CONFIDENCE IS
LACKING FOR STORMS MAKING PROGRESS EASTWARD INTO THE FA SATURDAY
NIGHT.
PRECIPITABLE WATER VALUES ARE 150 PERCENT OF NORMAL ACROSS THE AREA
TODAY BUT STORM MOTION IS AROUND 20 MPH. PLAN TO MENTION LOCALLY
HEAVY RAINFALL POSSIBLE IN THE AREA OF HIGHER POPS.
LEANED TOWARD COOLER TEMPERATURES NORTH OF THE WARM FRONT TONIGHT
AND WARMER SOUTH OF THE FRONT. MAX TEMPERATURES THURSDAY AND FRIDAY
WILL BE BACK IN THE UPPER 90S WITH THE FRONT NORTH OF THE FA. COOLER
TEMPERATURES WILL TAKE PLACE ON SATURDAY BEHIND THE TROUGH. READINGS
ON SATURDAY SHOULD BE IN THE MID 80S. MIN TEMPERATURES WILL FALL
INTO THE MID 60S WITH EXCEPTIONS OF LOWER 70S IN THE EAST AND LOWER
60S IN THE WEST.
IN THE EXTENDED...A RIDGE BUILDS INTO THE ROCKIES DURING THIS PART
OF THE FORECAST. SURFACE HIGH PRESSURE WILL BE OVER THE REGION ON
SUNDAY BUT ANOTHER TROUGH STARTS SETTING UP OVER EASTERN COLORADO
EARLY AND LASTS THROUGH WEDNESDAY. A SHORTWAVE IS ADVERTISED IN THE
FLOW ON SUNDAY SO WILL KEEP SLIGHT CHANCE POPS FOR THAT PERIOD. PLAN
TO RESTRICT SLIGHT CHANCE POPS TO AN AREA NEAR THE SURFACE TROUGH ON
MONDAY. RIDGING AND SUBSIDENCE WILL KEEP CONDITIONS DRY TUESDAY AND
WEDNESDAY. MAX TEMPERATURES WILL BE AROUND 90 UNTIL TUESDAY AND
WEDNESDAY WHEN READINGS SHOULD RISE TO THE MID 90S. MIN TEMPERATURES
WILL COOL TO THE MID/UPPER 60S.
FS
&&
.AVIATION...
524 PM MDT WED JUL 21 2010
VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH KMCK
AND KGLD. THERE WILL BE SCATTERED THUNDERSTORMS...SOME POSSIBLY
CONTAINING LARGE HAIL AND GUSTY WINDS...ALONG AND NORTH OF A WARM
FRONT THROUGH ABOUT 06Z WITH ADDITIONAL SHOWERS AND THUNDERSTORMS
MOVING OUT OF COLORADO AND ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA DURING THAT TIME. EXPECT STORM COVERAGE TO DIMINISH BY
09Z. EXPECT ANOTHER ROUND OF ISOLATED STORMS TO MOVE OUT OF
COLORADO AFTER ABOUT 18Z...BUT CONDITIONS SHOULD REMAIN VFR
THROUGH 00Z THURSDAY AFTERNOON.
LOCKHART
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 21, 9:24 AM MST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT WED JUL 21 2010
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE
KS-RAWLINS-DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLA
CE-LOGAN-GOVE-GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1024 AM MDT WED JUL 21 2010 /1124 AM CDT WED JUL 21 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA TODAY
AND TONIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. THE BEST CHANCE
FOR SEVERE THUNDERSTORMS WILL BE ALONG AND NORTH OF THE INTERSTATE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THIS PERIOD.
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS ENTIRE
TIME...ESPECIALLY FROM THURSDAY INTO FRIDAY. LOCALLY HEAVY
RAINFALL WILL BE A THREAT INTO THE BEGINNING OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
024
In the hours before
Special weather statement, Jul 21, 3:10 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT WED JUL 21 2010
NEZ081-212245-
RED WILLOW-
510 PM CDT WED JUL 21 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MCCOOK...OR NEAR MCCOOK...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 55 MPH AND LOCALLY HEAVY RAINFALL WITH RATES OF ONE TO
TWO INCHES PER HOUR CAUSING SHARPLY REDUCED VISIBILITIES CAN BE
EXPECTED WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4034 10020 4021 10020 4001 10069 4016 10076
4033 10075
TIME...MOT...LOC 2209Z 234DEG 17KT 4014 10066
THEDESpecial weather statement, Jul 21, 3:34 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT WED JUL 21 2010
NEZ081-212300-
RED WILLOW-
534 PM CDT WED JUL 21 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCCOOK...MOVING NORTHEAST AT 20 MPH.
HAIL TO THE SIZE OF A DIME...WIND GUSTS TO 55 MPH AND VERY HEAVY
RAIN WITH RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH
THIS STORM. THE INTENSE RAINFALL RATES WILL DROP VISIBILITIES
LOCALLY BELOW ONE MILE.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4026 10018 4008 10056 4023 10070 4035 10051
4034 10025
TIME...MOT...LOC 2233Z 234DEG 17KT 4021 10054
THEDESpecial weather statement, Jul 21, 3:36 PM MST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT WED JUL 21 2010
NEZ080-212300-
HITCHCOCK-
536 PM CDT WED JUL 21 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STRATTON NE...MOVING NORTHEAST AT 25 MPH.
HAIL TO THE SIZE OF A DIME...WIND GUSTS TO 55 MPH AND VERY HEAVY
RAIN WITH RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH
THIS STORM. THE INTENSE RAINFALL RATES WILL DROP VISIBILITIES
LOCALLY BELOW ONE MILE.
&&
LAT...LON 4007 10113 4017 10133 4035 10119 4034 10085
TIME...MOT...LOC 2236Z 214DEG 22KT 4020 10116
THEDE
Special weather statement, Jul 21, 3:41 PM MST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT WED JUL 21 2010
COZ090-212315-
YUMA COUNTY-
441 PM MDT WED JUL 21 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OTIS...OR 11 MILES WEST OF YUMA...MOVING
NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH AND VERY HEAVY RAINFALL
ARE EXPECTED WITH THIS STORM. THE COMMUNITY OF CLARKVILLE MAY BE
IMPACTED BY THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10232 4043 10226 4010 10280 4034 10280
4035 10278 4042 10278 4044 10275
TIME...MOT...LOC 2240Z 226DEG 15KT 4014 10292
THEDESpecial weather statement, Jul 21, 4:25 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT WED JUL 21 2010
COZ090-220030-
YUMA COUNTY-
525 PM MDT WED JUL 21 2010
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 518 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF
OTIS TO 7 MILES NORTHEAST OF OTIS TO 6 MILES SOUTHEAST OF LONE
STAR...MOVING NORTHEAST AT EAST AT 20 MPH.
HAIL TO THE SIZE OF DIMES...WIND GUSTS TO 55 MPH AND VERY HEAVY RAIN
WITH RATES OF OVER 2 INCHES PER HOUR CAUSING SHARPLY REDUCED
VISIBILITIES ARE EXPECTED WITH THESE STORMS. A FEW AREAS MAY
EXPERIENCE SOME LOCALIZED FLOODING OF LOW LAND OR POOR DRAINAGE
AREAS. THIS INCLUDES THE COMMUNITIES OF YUMA...CLARKVILLE...ECKLEY
AND WAUNETA.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10210 4027 10225 4004 10238 3998 10281
3999 10281 4000 10280 4034 10280 4035 10278
4043 10278
TIME...MOT...LOC 2323Z 260DEG 18KT 4004 10289 4019 10281
4032 10271
THEDEThunderstorm Wind, Yuma
- When
- July 21, 5:05 PM MST
- Where
- Yuma County, 5.22 mi SW of Yuma Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.040, -102.780
Three-inch diameter tree limbs were broken as a result of thunderstorm winds.
Thunderstorm Wind, Yuma
- When
- July 21, 5:15 PM MST
- Where
- Yuma County, 1.38 mi S of Yuma Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.080, -102.720
Several three-inch diameter live tree limbs were down.
Thunderstorm Wind, Yuma
- When
- July 21, 5:21 PM MST
- Where
- Yuma County, 7.89 mi SSE of Schramm
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.990, -102.540
Three-inch diameter live tree limbs were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234951, 234952, 234953.